Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 191, NWS Lake Charles, LA

December 15, 2009Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 15, 2009, 2:30 AM CST for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2009, 2:30 AM CST (08:30 UTC)
Expired
Dec 15, 2009, 3:05 AM CST
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Saint Martin Parish, LA, St. Mary Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2009-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2009-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 11:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 14, 11:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1152 PM CST MON DEC 14 2009

.AVIATION...
AT THIS TIME...STORMS CONTINUE TO TRAIN INTO SOUTH CENTRAL
LOUISIANA THIS EVE MAINLY SOUTH OF LFT. A SCTD BAND OF LGHT SHWRS
IS FALLING ACRS SE TX AND SRN LA. CEILINGS AND BR/FG CONTS TO
BOUNCE AT ALL AVN SITES AND THIS WILL CONT WITH A DOWNWARD TREND
THRU THE OVERNIGHT HOURS AS WE REMAIN IN THE WARM SECTOR AHEAD OF
A COLD FRONT THAT WILL MOVE THRU TMRW MRNG. THIS WILL IMPROVE VSBY
BUT CEILING WILL REMAIN LOW. OVERNIGHT MAINLY IFR WX EXPECTED BUT
THERE WILL BE SOME BREAKS IN THE CONDITIONS MAIN IN SOUTH CENTRAL
LA AROUND THE RAIN WITH MVFR/IFR.

&&

.PREV DISCUSSION... /ISSUED 1021 PM CST MON DEC 14 2009/

UPDATE...
RATHER MESSY WEATHER EVENT UNFOLDING THIS EVENING WITH
THUNDERSTORMS...HEAVY RAIN AND DENSE FOG EXPECTED TONIGHT AHEAD OF
A COLD FRONT...AND STRONG NORTHERLY WINDS TO DEVELOP OVER THE
COASTAL WATERS BEHIND THE COLD FRONT ON TUESDAY.

FIRST...DENSE FOG HAS DEVELOPED ACRS PORTIONS OF SE TX THIS
EVENING WITH OBSERVATIONS AT KBPT AND KORG SHOWING VISIBILITIES OF
ONE QUARTER TO ONE HALF MILE. VISIBILITIES DROPPED BRIEFLY AT KLCH
A COUPLE OF HOURS AGO...BUT HAVE SINCE RISEN. HOWEVER...STILL
THINK THERE IS POTENTIAL FOR AREAS OF DENSE FOG TO DEVELOP ACRS SW
LA TONIGHT AS MET AND MAV GUIDANCE INDICATES THIS ALSO.
THUS...HAVE ISSUED A DENSE FOG ADVISORY FOR SE TX AND SW LA FOR
TONIGHT THROUGH 6 AM. THE COLD FRONT SHOULD PUSH THROUGH THE AREA
BY THIS TIME...AND EXPECT FOG TO DISSIPATE WITH THE FRONTAL
PASSAGE.

SECONDLY...A BAND OF SHOWERS AND THUNDERSTORMS MOVED THROUGH THE
AREA TODAY...WITH ONE TO THREE INCHES OF RAINFALL NOTED ACRS THE
AREA. THIS BAND CURRENTLY EXTENDS FROM NEAR BTR SW TOWARD THE
COAST NEAR PECAN ISLAND AND OVER THE NW GULF. THIS BAND HAS SHOWED
LITTLE EWRD PROGRESS THIS EVENING. THE HEAVIEST RAINFALL HAS BEEN
OFFSHORE...WEAKENING SOMEWHAT AS IT MOVES INLAND...BUT WITH THIS
ACTIVITY CONTINUING TO TRAIN OVER THIS AREA /WHERE NEARLY 10
INCHES OF RAIN FELL LAST WEEK/ THE POTENTIAL FOR FLASH FLOODING
REMAINS HIGH AND FLASH FLOOD WARNINGS ARE CURRENTLY BEING
EXTENDED.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS AHEAD OF A COLD FRONT THAT IS CURRENTLY POISED
ACRS NRN LA INTO CNTRL TX...WITH SOME OVERRUNNING RAINS POSSIBLE
TUESDAY MORNING IN THE WAKE OF THE FRONT. THE FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH TUESDAY AFTN.

FOR THE MARINE ZONES...HAVE ALSO ISSUED A DENSE FOG ADVISORY FOR
THE COASTAL LAKES AND BAYS AS WELL AS COASTAL WATERS OUT TO 20 NM
AS WARM MOIST AIR OVERRIDES THE RELATIVELY COOLER WATERS. EXPECT
THE FOG TO DISSIPATE WITH THE PASSAGE OF THE COLD FRONT...WITH
STRONG NORTHERLY WINDS DEVELOPING. SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED TO DEVELOP TUESDAY MORNING AND PERSIST THROUGH AT
LEAST WEDNESDAY MORNING.

PREV DISCUSSION... /ISSUED 420 PM CST MON DEC 14 2009/

DISCUSSION...RADAR STORM TOTAL PRECIP SHOWING RAINS OF 2 TO 3
INCHES ASSOCIATED WITH TRAINING CONVECTION ALONG A LINE FROM THE
JEFFERSON COUNTY COAST...TO THE LAKE CHARLES AREA AND FURTHER
NORTHEAST TO NEAR OPELOUSAS. WITH THE ONSET OF ACTIVITY WENT
AHEAD AND BUMPED UP THE BEGINNING TIME FOR OUR FLASH FLOOD WATCH
AND ON THE FLIP SIDE HAVE EXTENDED WATCH LATER IN THE DAY TUESDAY.
ADDITIONALLY EXTENDED WATCH INTO OUR NORTHEAST PARISHES OF CENTRAL
LOUISIANA. INITIAL THINKING WAS THAT HEAVY RAINS WOULD COME ALONG
WITH FRONTAL PASSAGE AND THAT MAY YET BE THE CASE. THUS A DEFINITE
CONCERN FOR FLOODING RAINS.

EXTENDED WATCH IN TIME WITH A SLIGHTLY SLOWER PROGRESSION OF
BOUNDARY. ALSO MODELS SHOWING SOME HEAVIER POST-FRONTAL RAINS
INTO TUESDAY. WARM FRONT RAPIDLY ADVANCING IN LATE THIS MORNING
AND THE INCREASING CONVECTION TOOK CARE OF AN EXTENDED FOG
PROBLEM...BUT COULD SEE REDEVELOPMENT BETWEEN RAINS OVERNIGHT. JUST
WORDED FORECAST WITH PATCHY FOG ALONG THE NEAR SHORE WATERS AND
INLAND.

EARLIER MODEL RUNS SUGGESTED AREA DRYING OUT FOR MID-WEEK BUT NOW
HAVE SEEN A COUPLE OF NEWER RUNS BY BOTH THE ECMWF AND GFS INDICATING
AT LEAST A POTENTIAL FOR RAINS THURSDAY PARTICULARLY ALONG AND
SOUTH OF THE INTERSTATE 10 CORRIDOR AND INTO THE COASTAL WATERS.
THIS ASSOCIATED WITH YET ANOTHER LOW DEVELOPING ALONG THE FRONT AS
IT STALLS OVER THE CENTRAL GULF.

MARINE...A COLD FRONT MOVING ACROSS THE NORTHWEST GULF TUESDAY WILL BE
FOLLOWED BY A STRONG OFFSHORE FLOW. NORTHERLY WINDS OF 20 TO 25 KNOTS
WITH HIGHER GUSTS WILL BUILD SEAS FROM 4 TO 6 FEET NEAR SHORE TO
6 TO 9 FEET OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  58  61  42  58  41 /  80  70  10  10  10
KBPT  57  60  44  58  41 /  80  60  10  10  10
KAEX  51  56  38  58  39 /  80  60  10  10  10
KLFT  60  60  42  59  41 /  80  80  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...CALCASIEU...CAMERON...
     EVANGELINE...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER
     ST. MARTIN...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION.

     DENSE FOG ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: CALCASIEU...CAMERON...JEFFERSON DAVIS.

TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: JEFFERSON...ORANGE.

     DENSE FOG ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY FROM 9 AM TUESDAY TO 9 AM CST WEDNESDAY FOR
     THE FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
     NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

     DENSE FOG ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...SABINE LAKE...VERMILION BAY.

&&
Hazardous weather outlook, Dec 14, 6:34 AM CST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
634 AM CST MON DEC 14 2009

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-151245-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
634 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THROUGH MID MORNING. WIDESPREAD
FOG...REDUCING VISIBILITY TO LESS THAN ONE QUARTER OF A MILE AT
TIMES...WILL CONTINUE ACROSS THE AREA THROUGH MID MORNING. THE FOG
IS EXPECTED TO LIFT AFTER A FEW HOURS OF DAYTIME HEATING.

DENSE FOG IS LIKELY TO RETURN TO A GOOD PART OF THE AREA AGAIN
TONIGHT.

COVERAGE OF SHOWERS WILL BE ON THE INCREASE TODAY IN ADVANCE OF A
COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA ON TUESDAY.
TWO DAY RAINFALL TOTALS FROM TODAY THROUGH TUESDAY AFTERNOON ARE
EXPECTED TO RANGE FROM 1 TO 3 INCHES...WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THE HEAVIEST RAIN IS EXPECTED TO OCCUR LATE
TONIGHT THROUGH NOON TUESDAY AS THE FRONT NEARS AND MOVES
THROUGH THE AREA. A FLOOD WATCH IS IN EFFECT TONIGHT THROUGH
TUESDAY MORNING GENERALLY ALONG AND SOUTH OF THE INTERSTATE 10
CORRIDOR...WHERE THE HIGHEST RAINFALL TOTALS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL FROM MONDAY NIGHT WILL CONTINUE INTO TUESDAY MORNING AS
THE COLD FRONT PROGRESSES THROUGH THE AREA. THE HEAVIEST
RAINFALL IS LIKELY TO OCCUR TUESDAY MORNING...ESPECIALLY OVER
PARTS OF SOUTH CENTRAL LOUISIANA...WHERE THE RISK OF FLOODING WILL
BE GREATEST.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUESTED TO MONITOR POTENTIAL
FLOODING TONIGHT INTO TUESDAY. PLEASE RELAY ANY REPORTS OF STREET
FLOODING OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OR
LOCAL LAW ENFORCEMENT.

GMZ430-432-435-450-452-455-470-472-475-151245-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
634 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...DENSE AT TIMES...WILL CONTINUE TO AFFECT THE GULF
WATERS TODAY AND TONIGHT. A DENSE FOG ADVISORY IS IN EFFECT UNTIL
NOON TODAY FOR THE NEARSHORE WATERS...AND COASTAL LAKES AND BAYS.
AN EXTENSION IN TIME OR EXPANSION IN AREA MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE GULF WATERS ON TUESDAY...WHICH
IS EXPECTED TO BRING AN END TO ANY FOG. HOWEVER...STRONG NORTH
WINDS...GUSTING NEAR GALE FORCE BEYOND 20 NM...AND ROUGH SEAS WILL
LIKELY REQUIRE A SMALL CRAFT ADVISORY AND/OR A GALE WARNING.

.SPOTTER INFORMATION STATEMENT...
MARINE INTERESTS SHOULD USE CAUTION THIS MORNING AND BE ALERT FOR
ABRUPT CHANGES IN VISIBILITY.

13

In the hours before

Local storm report, Dec 15, 1:08 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
108 AM CST TUE DEC 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
12/14/2009                   CALCASIEU          LA   PUBLIC

            WIFE OF OFF DUTY NWS EMPLOYEE TOOK PICTURES OF STREET
            FLOODING ON EAST PRIEN LAKE RD...LOUISIANA AVE NEAR THE
            I-210 UNDERPASS...AND ENTERPRISE BLVD. SOME VEHICLES WERE
            STALLED IN THE FLOOD WATER.

&&

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 9:14 PM CSTMarine Dense Fog AdvisoryLCH12 hr
Dec 14, 9:35 PM CSTDense Fog AdvisoryLCH8 hr
Dec 14, 10:19 PM CSTFlash Flood WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion6 hr
Dec 15, 1:38 AM CSTSevere Thunderstorm WarningLCHCameron, Vermilion25 min
Dec 15, 2:07 AM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary23 min
Dec 15, 2:43 AM CSTFlash Flood WarningLCHRapides, Vernon4 hr
Dec 15, 4:32 AM CSTFlash Flood WarningLCHCameron, Iberia, Saint Martin, St. Mary, Vermilion6 hr
Dec 15, 9:04 AM CSTSevere Thunderstorm WarningLCHBeauregard, Calcasieu41 min
Dec 15, 9:29 AM CSTRiver Flood WarningLCHCalcasieu71 hr
Dec 15, 9:29 AM CSTRiver Flood WarningLCHAcadia, Jefferson Davis7 days
Dec 15, 9:29 AM CSTRiver Flood WarningLCHLafayette, Vermilion32 hr
Dec 15, 9:29 AM CSTRiver Flood WarningLCHVernon35 hr
Dec 15, 10:11 AM CSTAreal Flood WarningLCHIberia, Lafayette, Saint Martin, St. Mary12 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.